One may expect to hear agreement that the use of opioids is bad, but the reasoning behind that may not be as well understood. Opioids, even when used on a short term, can have a number of negative side effects that aren’t talked about enough. At Maverick Medical Education, we want medical professionals and the general public to be knowledgeable about what those effects may be.
Short Term Use
It is important to note that even a short-term use of opioids can have negative side effects, or at least side effects that need to be fully discussed when presenting the options of what pain relief choices there are. One study showed negative effects even when patients used opioids for less than two weeks, some of the patients taking as little as one pill. Patients need to be aware of the impact a single pill can have, even if building a long-term reliance on the prescription isn’t necessarily the case.
There are a number of side effects that are experienced by patients.
- Drowsiness- while rest is an important part of the healing process for many patients, excessive tiredness and feeling drowsy can impact their return to normalcy after discharge. Additionally, being drowsy will impact a patient’s ability to drive a vehicle.
- Constipation- a number of patients will experience this side effect and have to take counter measures to correct. This is particularly difficult for patients who have had abdominal surgery or are recovering postpartum.
- Dizziness- if a patient is recovering from a medical issue and experiences dizziness, they may need to know if it is from an issue with recovery or if it is a side effect of the medication they are taking. Additionally, many will need to enlist help if they are experiencing excessive dizziness as they recover at home and need to make it safely from one area to another.
- Weakness- a feeling of weakness can make it difficult for a patient to assess how they are recovering. Instead of feeling better or having more pain relief, they may think their recovery isn’t going as well because of the opioids they are taking.
- Nausea and vomiting- this side effect can impact a patient’s overall feeling of wellness as they try to recover. It can also lead to issues if a patient stops eating or drinking to avoid the symptom further or cannot consume anything with vomiting occurring. Similar to constipation, a patient may feel additional discomfort if they are recovering from abdominal or other types of surgery and then feel the need to vomit.
Discontinuation of Use
For some of the population, these symptoms could put a hamper on their recovery. For others in the population, an awareness of these symptoms could lead to their discontinued use of the opioids. This can pose a problem if there is not another pain management solution in place. The elimination or reduction of pain is a vital part of recovering and allows the body to heal. If a patient stops using the only pain management solution they have, they may not be able to compensate in other ways, leading to further or prolonged injury.
Our team is dedicated to presenting medical professionals with alternative solutions to pain management. Pain is real and needs our attention, but the negative side effects of, both long term and short term, opioid use is detrimental in a number of ways. To learn more about our pain management courses, see our courses or contact us today.